We report a series of 14 cases of psychosis occurring in patients with severe intractable epilepsy, following the prescription of vigabatrin, a new antiepileptic drug. Nine patients had no previous history of psychosis. In eight patients the psychosis occurred following a change in the habitual pattern of seizure activity; in four it developed after a period of seizure freedom followed by a cluster of seizures, and in the other four patients an alternating psychosis was observed. In five patients there was no clear relationship to seizure pattern. Another patient developed psychosis after taking an overdose of between eight and 12 g of vigabatrin. A further three patients, who developed psychosis following vigabatrin withdrawal, were not included in this series. The mean dose at onset of the psychosis (excluding the patient who took an overdose) was 2580 mg, and the period from initiation of therapy to the onset of psychosis varied from five days to 32 weeks (and occurred 24 hours after the overdose of vigabatrin). In all cases the psychosis resolved, but necessitated the withdrawal of vigabatrin, except in the single patient who took the overdose. The mechanism of this behaviour change is unclear, but in some instances may reflect vigabatrin's powerful anti-epileptic action. This is clearly not the case for all patients. Vigabatrin should be started with caution in patients with severe epilepsy, particularly in the presence of a previous history of psychosis, and such patients should be carefully monitored.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.